Posts tagged ‘6-MP’
Today, May 19, marks the observance of World IBD Day, a day led by patient organizations across four continents to raise awareness and educate the public about inflammatory bowel diseases. Around the world, more than 5 million people live with Crohn’s disease and ulcerative colitis, two debilitating digestive diseases that have detrimental effects on patients physically, emotionally, financially, and more. I know that my blog has been stagnant for months, but I figured today was a great day to return to it.
On World IBD Day last year, I talked about feeling defeated by the lack of progress being made for IBD patients. I was feeling pessimistic after the passing of a young IBD patient and a segment on a major news station that confused IBD with IBS. After a lot of thinking, I decided this year I wanted to be more optimistic.
I just returned from spending four days in Washington, D.C. as part of the IBD Social Circle, the online movement dedicated to bridging communications gaps and inspiring and educating the IBD community. While there, I got to spend time with some incredible IBD activists, like Ally Bain (the girl behind Ally’s Law/Restroom Access Act), Laura of Mangia Paleo, Brian of the Intense Intestines Foundation, Stephanie of The Stolen Colon, and so many more. I also was provided the opportunity to attend Digestive Disease Week, the world’s largest gathering of physicians and researchers in gastroenterology, hepatology, endoscopy, and gastrointestinal surgery. After spending a weekend surrounded by strong, passionate advocates and bloggers talking about Crohn’s disease and ulcerative colitis, I decided that this year’s post would be dedicated to thanks.
We are confused.
In the six and a half years that Dan has been treated for Crohn’s disease, he has lucked out in that, for the most part, he has not experienced any serious side effects from medication. Asacol did nothing to him (in fact, it didn’t even help him). The only other medication he’s been on is 6-MP and that gave him terrible fatigue so severe that he could barely function.
For the past 3 years, Dan has getting Remicade infusions every six weeks. He suffers very little side effects from it- in fact, the only thing he feels from it is sleepiness after the infusion caused by Benadryl and a slight headache. These all pass within a few hours to a day of the infusion.
As you know, Remicade can cause a variety of side effects ranging from mild ones like headaches, stomach pain or nausea to serious ones like joint/muscle pain, vision changes and anaphylaxis. Dan’s reaction to the medication, so far, has been on the mild side (knock on wood).
However, for over a year now, we have been baffled by one side effect he’s been experiencing since being on the medication – extreme thirst. Dan is extremely, insatiably thirsty every day. He has some days where when he wakes up, the thirst/dehydration is so bad that he feels nauseous and ill. He drinks constantly throughout the day but nothing seems to help his thirst.
We are over halfway done with the ABC’s of Crohn’s and Colitis series! I hope it’s been informative thus far for those who have been following along.
Next up in the ABC’s of Crohn’s and Colitis series: O and P.